Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 19
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Tsai, Chia-Cheng Lin, Yueh-Ting and Hsu, Tai-Wen 2016. Propagating of Obliquely Incident, Weakly Viscous Waves over Variable Bathymetry. Journal of Coastal Research, Vol. 320, p. 974.


    Behera, H. Kaligatla, R.B. and Sahoo, T. 2015. Wave trapping by porous barrier in the presence of step type bottom. Wave Motion, Vol. 57, p. 219.


    Tsai, Chia-Cheng Lin, Zhong-Han and Hsu, Tai-Wen 2015. Using a local radial basis function collocation method to approximate radiation boundary conditions. Ocean Engineering, Vol. 105, p. 231.


    Liu, Huan-Wen and Zhou, Xiao-Mei 2014. Explicit modified mild-slope equation for wave scattering by piecewise monotonic and piecewise smooth bathymetries. Journal of Engineering Mathematics, Vol. 87, Issue. 1, p. 29.


    Kim, Hyoseob and Jang, Changhwan 2013. Water wave propagation equation from expanded form of Leibniz rule. KSCE Journal of Civil Engineering, Vol. 17, Issue. 2, p. 257.


    Liu, Huan-Wen Wang, Qiu-Yue and Tang, Guo-Ji 2013. Exact Solution to the Modified Mild-Slope Equation for Wave Scattering by a Cylinder with an Idealized Scour Pit. Journal of Waterway, Port, Coastal, and Ocean Engineering, Vol. 139, Issue. 5, p. 413.


    Toledo, Yaron 2013. The oblique parabolic equation model for linear and nonlinear wave shoaling. Journal of Fluid Mechanics, Vol. 715, p. 103.


    Wang, Gang Nguyena, Viet Thanh Zheng, Jin-hai Dong, Guo-hai Ma, Xiao-zhou and Ma, Yu-xiang 2013. Disintegration of linear edge waves. China Ocean Engineering, Vol. 27, Issue. 4, p. 557.


    Cheng, Y.-M. Chen, C.-T. Tu, L.-F. and Lee, J.-F. 2012. A Series Solution for Wave Scattering by a Circular Island on a Shoal Based on the Mild-Slope Equation. Journal of Mechanics, Vol. 28, Issue. 01, p. 41.


    Griffiths, L.S. and Porter, R. 2012. Focusing of surface waves by variable bathymetry. Applied Ocean Research, Vol. 34, p. 150.


    Liu, Huan-Wen Yang, Jing and Lin, Pengzhi 2012. An analytic solution to the modified mild-slope equation for wave propagation over one-dimensional piecewise smooth topographies. Wave Motion, Vol. 49, Issue. 3, p. 445.


    Toledo, Y. Hsu, T.-W. and Roland, A. 2012. Extended time-dependent mild-slope and wave-action equations for wave-bottom and wave-current interactions. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 468, Issue. 2137, p. 184.


    Tsai, Chia-Cheng Hsu, Tai-Wen and Lin, Yueh-Ting 2011. On Step Approximation for Roseau's Analytical Solution of Water Waves. Mathematical Problems in Engineering, Vol. 2011, p. 1.


    TOLEDO, YARON and AGNON, YEHUDA 2010. A scalar form of the complementary mild-slope equation. Journal of Fluid Mechanics, Vol. 656, p. 407.


    Williams, Pete and Ehrenmark, Ulf 2010. A note on the use of a new dispersion formula for wave transformation over Roseau's curved beach profile. Wave Motion, Vol. 47, Issue. 8, p. 641.


    Zhu, S.-P. and Noor-Harun, F. 2009. Refraction of interfacial waves over a circular hump. Proceedings of the Institution of Civil Engineers - Engineering and Computational Mechanics, Vol. 162, Issue. 4, p. 199.


    Liu, Ying-Zhong and Shi, John Z. 2008. A theoretical formulation for wave propagations over uneven bottom. Ocean Engineering, Vol. 35, Issue. 3-4, p. 426.


    Lin, Pengzhi and Liu, Huan-Wen 2007. Scattering and Trapping of Wave Energy by a Submerged Truncated Paraboloidal Shoal. Journal of Waterway, Port, Coastal, and Ocean Engineering, Vol. 133, Issue. 2, p. 94.


    Hsu, Tai-Wen Lin, Ta-Yuan Wen, Chih-Chung and Ou, Shan-Hwei 2006. A complementary mild-slope equation derived using higher-order depth function for waves obliquely propagating on sloping bottom. Physics of Fluids, Vol. 18, Issue. 8, p. 087106.


    ×
  • Journal of Fluid Mechanics, Volume 494
  • November 2003, pp. 51-63

The mild-slope equations

  • D. PORTER (a1)
  • DOI: http://dx.doi.org/10.1017/S0022112003005846
  • Published online: 22 October 2003
Abstract

In its original form the mild-slope equation, which approximates the motion of linear water waves over undulating topography, is a simplified version of the more recently derived modified mild-slope equation. However, the reduced equation does not deal adequately with rapidly varying small-amplitude perturbations about an otherwise slowly varying bedform and it does not produce free-surface profiles that inherit slope discontinuities from the topography, an intrinsic feature of the approximation on which both equations are based. The inconsistency between the two equations is rectified by the derivation of an alternative form of the mild-slope equation, having the simplicity of the standard form and yet containing all of the essential features of the full equation. In the process, a more transparent version of the modified mild-slope equation is identified. The standard and revised mild-slope equations are compared analytically in the context of two-dimensional plane wave scattering and it is found that they lead to values of the reflected wave amplitude that differ at lowest order in the mild-slope parameter, for a general topography. It is also confirmed that the revised mild-slope equation gives the dominant contribution in the solution of the new form of the modified mild-slope equation. Indeed, the two equations differ only by a term that is virtually negligible.

Copyright
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax